Dyskinesia In Fibromyalgia

fibromyalgia and dyskinesia

Doctors would sometimes prescribe fibromyalgia patients with anticonvulsants, a class of drugs used in treating epileptic seizures. Although these drugs can help in managing the fibromyalgia symptoms, they also lead to a wide range of side effects which includes dyskinesia.

What Is Dyskinesia?

Dyskinesia, also known as tardive dyskinesia, or TD, is one of the most common side effects of the drugs for treating seizures. One of the most common anti-seizure drug used for treating fibromyalgia is Gabapentin. This medication calms the interaction between the nerves in the brain and is effective for treating seizures that are normally caused by a rapid firing interaction in the nerves. Gabapentin is also used in treating fibromyalgia pain which is believed to be caused by overactive nerves.

However, a side effect of the Gabapentin is dyskinesia, which is an involuntary movement of your arms or legs. However, this can also include some less obvious symptoms such as a tendency to smack or purse your lips together. The condition can become worse if you are at rest. It can also lead to sleep issues hence making fibromyalgia management worse.

What Causes Dyskinesia In Fibromyalgia?

It is said that low levels of neurotransmitter, known as dopamine, often trigger dyskinesia. Low levels of dopamine are usually common for fibro patients, although it is not known why. However, dyskinesia appears to be more of a side effect of medications used to treat fibromyalgia than a complication or symptom of fibromyalgia itself.

How to Treat and Prevent Dyskinesia?

The best way to treat dyskinesia is to simply stop taking the drug that causes the condition. Unfortunately, this may not be an option for all. Many fibro patients depend on these medications to manage their fibromyalgia symptoms. It is best to consult your doctor before you stop taking any kind of medication used for your treatment.

Currently, no FDA approved medication is available for treating dyskinesia, however, some psychiatric drugs may be able to help. There are also some reports of success in treating the condition with the help of dietary supplements.

If your dyskinesia becomes debilitating, check with your doctor if the benefits of the medication outweighs its side effect. Your doctor may be able to recommend some other medications as an alternative.

Like what you read? Pass it around:

4 Comments

  • The doctor tried to put me on roiling last week. I said give me a trial pack as I’m allergic to most medications. He gave me a script for the highest dose with 200 tablets. Take one a day. I googled side effects and rang chemist who was horrified that a dr who knew I was allergic to meds would even think of writing a script got that dose and amount. I sure didn’t fill script. I’ve tried gabapentin yes very bad news along with many more of those dangerous drugs. I’m not taking anything so my pain level is hitting 85-95 most days. 100 sometimes and if lucky 50-60 two or three days a month. Here in Australia there are very few drs who have any idea what fibromyalgia is and most pain management clinics are telling people it’s all in their heads and clinics can turn our brains off and reprogram them. Think it’s a bit late for me. I started getting fibromyalgia 50 years ago and deteariated from hard manual work cooking for 70 men trying to put pain behind me 8 yrs ago to now in a wheelchair hating every minute of it as can’t even cook for my self. What amazes me about s the disease has been around for hundreds of years. No one has discovered the real cause, a simple test, proper no side effect treatment and no cure but can create all these vaccines , drugs and cleaners etc that are actually making people worse off so you have to take more to counteract those and it goes on and on.

  • Hi I have been diagnosed with fibro and I am having a hard time believing that I actually have fibro since there are no actual test to prove it, but my health has been going down hill ever since. I am 41 and I am on so medication it is scary. I am on Gabapentin I shake my legs like crazy but I have done this forever I call it my nervous habit. Ugh I am just depressed and wishing and hoping for more answers I guess. Thank you for listening!

Leave a Reply

Your email address will not be published. Required fields are marked *